Key result
Oral metronidazole triggered Kounis syndrome type III with grade IV LAD in-stent thrombosis (IgE 775 IU/mL, troponin 8,742 pg/mL), resolved by PCI and drug withdrawal.
Case Report (n=1)
No
This case report highlights that oral metronidazole can trigger a hypersensitivity reaction leading to Kounis syndrome type III presenting as acute in-stent thrombosis and STEMI, requiring both coronary revascularization and drug withdrawal.
Kounis syndrome describes an acute coronary syndrome occurring in association with a hypersensitivity reaction and may present as stent thrombosis in its type III form.We report a 60-year-old man with a history of anterior myocardial infarction treated with percutaneous coronary intervention and stent implantation who developed an intensely pruritic urticarial rash 12 hours after starting oral metronidazole following surgical drainage of an ischiorectal abscess.Peripheral eosinophilia was documented.Forty-eight hours later, he presented with an anterior ST-segment elevation myocardial infarction.Urgent coronary angiography demonstrated critical proximal left anterior descending artery stenosis with grade IV in-stent thrombosis.Manual thromboaspiration followed by percutaneous coronary intervention restored normal epicardial flow.Subsequent immunological evaluation showed persistent eosinophilia and markedly elevated serum immunoglobulin E levels.The urticarial rash progressively resolved after definitive withdrawal of metronidazole.The temporal association between metronidazole exposure, the hypersensitivity reaction, and acute in-stent thrombosis supported the diagnosis of Kounis syndrome type III.This case highlights the importance of recognizing hypersensitivity as a potential contributor to acute stent thrombosis and of addressing both the allergic and coronary components of the syndrome.
No takes yet. Share an insight, caveat, or question.
Fierro et al. (2026) conducted a case report in Kounis syndrome type III presenting as acute in-stent thrombosis and ST-segment elevation myocardial infarction (n=1). Oral metronidazole was evaluated on Angiographic and clinical resolution of acute in-stent thrombosis and hypersensitivity reaction. Oral metronidazole triggered Kounis syndrome type III with grade IV LAD in-stent thrombosis (IgE 775 IU/mL, troponin 8,742 pg/mL), resolved by PCI and drug withdrawal.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: